Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 233, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2017, 8:35 PM EDT for Bradford County, Union County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 8:35 PM EDT (00:35 UTC)
- Expired
- Jul 20, 2017, 8:56 PM EDT
- In force
- 21 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bradford County, FL, Union County, FL
The radar
The Jacksonville radar (KJAX), 88 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:37 PM EDT | TSTM WND DMG | 5 N Worthington Springs, FL | LAW ENFORCEMENT REPORTED TREES DOWN ACROSS SW 113TH AVE. TIME OF EVEN ESTIMATED WITH RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WUUS52 KJAX 210035
SVRJAX
FLC007-125-210115-
/O.NEW.KJAX.SV.W.0233.170721T0035Z-170721T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
835 PM EDT THU JUL 20 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
West central Bradford County in northern Florida...
Southwestern Union County in northern Florida...
* Until 915 PM EDT
* At 834 PM EDT, a severe thunderstorm was located near New River, or
7 miles southeast of Lake Butler, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Butler, Worthington Spring, Worthington Springs, Groves and
Dukes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3001 8251 3005 8238 2988 8220 2991 8240
TIME...MOT...LOC 0034Z 153DEG 2KT 2992 8229
HAIL...1.00IN
WIND...60MPH
$$
PETERSON1 follow-up statement
081
WWUS52 KJAX 210056
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
856 PM EDT THU JUL 20 2017
FLC007-125-210106-
/O.CAN.KJAX.SV.W.0233.000000T0000Z-170721T0115Z/
Bradford FL-Union FL-
856 PM EDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BRADFORD AND
SOUTHWESTERN UNION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.
LAT...LON 3001 8251 3005 8238 2988 8220 2991 8240
TIME...MOT...LOC 0055Z 153DEG 2KT 2993 8230
$$
PETERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 20, 3:50 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 350 PM EDT Thu Jul 20 2017 .NEAR TERM... Rest of the afternoon into Tonight...isolated to scattered convection expected with isolated storms strong to possibly severe given the amount of instabilty that is building up. SBCAPE noted peaking out around 3500-4000 J/kg and DCAPE of about 1000 J/kg. Activity should be moving roughly south to southwest at about 10 knots. Main threats will be brief damaging wind gust and some hail. Activity should be winding down by 11 pm or so as the low levels continue to cool. Some guidance suggests indicates patchy fog over NE FL and mentioned some fog near the I-75 corridor late tonight. Lows in the lower to mid 70s. Upper level low, off the NE FL coast, is expected to be moving through NE FL this evening and begin to drift slowly west Friday. Friday...sfc ridge stays to our south, while mid to upper level low drifts west toward the FL panhandle/SW GA/SE AL later in the day. Better forcing associated with being on the eastern side of the upper level combined with sufficient moisture, though only near the average for July at about 1.7 inches will lead to scattered aftn showers and storms again. Best favored areas will be around the I-75 corridor up into inland SE GA. Highs will be in the lower to mid 90s. .SHORT TERM /Saturday and Sunday/... Our area will be between upper low to our west and upper high to our east. Steering flow will become southwesterly. Hot and humid conditions will prevail, especially on Saturday with lower than normal thunderstorm activity expected. Isolated to widely scattered storms on Saturday shifting east during the day and continuing deep into the evening hours. Convection will become more scattered to numerous on Sunday across northeast Florida. .LONG TERM /Monday through Thursday/... Model blend yields at or below normal temps early in the week, then at or slightly below normal by mid to late week as thunderstorm coverage increases with upper low moving back into the region. Light offshore flow will continue through the week. Scattered storms expected early in the week becoming numerous Wednesday and Thursday, especially along and north of the I-10 corridor. && .AVIATION... A few showers and storms expected around the TAF sites rest of the aftn except probably not for SGJ and CRG as the east coast sea breeze has moved well inland. Showers and storms will end through the late evening, with prevailing VFR continuing. Some fog may sneak into GNV late tonight but lower confidence suggests to leave out at this time. Another round of showers and storms Friday mainly in aftn. && .MARINE... Surface ridge axis will remain south of the area through early next week. We expect southwest flow through Saturday then becoming southeast as the Atlantic sea breeze develops. Seas will generally remain in the 2 to 4 foot range with winds and seas below Small Craft Exercise Caution criteria. Somewhat stronger southwest flow Sunday through early next week may mute the east coast sea breeze a bit...as a sfc trough and front push into the Carolinas and possibly north GA. Rip Currents: Mainly low risk, though rip currents will be more prevalent around piers and jetties. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 95 73 95 / 20 30 20 20 SSI 77 90 76 91 / 0 20 10 20 JAX 73 93 73 93 / 0 30 10 30 SGJ 75 90 75 91 / 0 20 20 20 GNV 73 93 72 92 / 20 30 20 30 OCF 72 93 72 91 / 40 40 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Shashy/Shuler/McGinnis
Hazardous weather outlook, Jul 20, 3:05 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 305 PM EDT Thu Jul 20 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-210730- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 305 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Rest of Today and Tonight... Scattered thunderstorms are expected this afternoon and evening. Frequent lightning and an isolated damaging wind gust are the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered thunderstorms are expected each day through mid-week next week. Frequent lighting, heavy rainfall and localized flooding are the primary hazards. A few storms could produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Jul 20, 7:34 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
734 PM EDT THU JUL 20 2017
FLZ024-GAZ164-210015-
Inland Nassau FL-Charlton GA-
734 PM EDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU AND
SOUTHEASTERN CHARLTON COUNTIES UNTIL 815 PM EDT...
At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 15 miles southwest of Hilliard, moving east at 10 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Hilliard, St. George and Bryceville.
LAT...LON 3037 8194 3046 8221 3047 8221 3047 8220
3049 8220 3049 8221 3075 8214 3068 8182
TIME...MOT...LOC 2334Z 281DEG 9KT 3054 8212
PETERSONLocal storm report, Jul 20, 7:38 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
738 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM LIGHTNING 3 NE MANDARIN 30.18N 81.59W
07/20/2017 DUVAL FL EMERGENCY MNGR
*** 3 INJ *** EMERGENCY MANAGER REPORTED THREE INJURIES
AS A RESULT OF A LIGHTNING STRIKE. CORRECTED FOR ONE
ADDITONAL INJURY.
&&
NMCGINNSpecial weather statement, Jul 20, 7:50 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
750 PM EDT THU JUL 20 2017
FLZ037-040-210030-
Putnam FL-Marion FL-
750 PM EDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 830 PM EDT...
At 750 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Springs, or 7 miles north of Fort McCoy. This storm was nearly
stationary.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Orange Springs and Hog Valley.
LAT...LON 2942 8204 2949 8206 2954 8206 2957 8192
2944 8188
TIME...MOT...LOC 2350Z 139DEG 2KT 2947 8198
PETERSONSpecial weather statement, Jul 20, 8:18 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
818 PM EDT THU JUL 20 2017
FLZ040-210100-
Marion FL-
818 PM EDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
900 PM EDT...
At 818 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving southwest at 15 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Rainbow Lakes Estates and Dunnellon.
LAT...LON 2901 8239 2902 8240 2902 8242 2905 8247
2905 8249 2904 8250 2904 8253 2914 8253
2921 8234 2905 8223 2898 8233
TIME...MOT...LOC 0018Z 060DEG 12KT 2910 8236
PETERSONSpecial weather statement, Jul 20, 8:25 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Jacksonville FL 825 PM EDT THU JUL 20 2017 FLZ030>032-036-037-040-210115- Putnam FL-Union FL-Alachua FL-Bradford FL-Marion FL-Clay FL- 825 PM EDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALACHUA...CENTRAL BRADFORD...WEST CENTRAL PUTNAM...NORTH CENTRAL MARION...SOUTH CENTRAL UNION AND SOUTHWESTERN CLAY COUNTIES UNTIL 915 PM EDT... At 825 PM EDT, Doppler radar was tracking a strong thunderstorm over Orange Heights, or 8 miles west of Melrose, moving east at 15 mph. Nickel size hail, excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Gainesville, Starke, Keystone Heights, Melrose, Hawthorne, New River, Lake Geneva, Rochelle, Cross Creek and Orange Heights. LAT...LON 2950 8236 2998 8235 2993 8196 2940 8203 TIME...MOT...LOC 0025Z 262DEG 13KT 2975 8218 PETERSON
Special weather statement, Jul 20, 8:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
831 PM EDT THU JUL 20 2017
FLZ030-210115-
Union FL-
831 PM EDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION COUNTY UNTIL
915 PM EDT...
At 831 PM EDT, Doppler radar was tracking a strong thunderstorm over
Groves, or near Worthington Spring, moving southeast at 10 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Lake Butler, Worthington Spring, Worthington Springs, Groves and
Dukes.
LAT...LON 3002 8255 3009 8235 2996 8232 2996 8234
2995 8235 2993 8243 2993 8247
TIME...MOT...LOC 0031Z 337DEG 11KT 3000 8242
PETERSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:06 PM EDT | Areal Flood Advisory | JAX | Marion | 3 hr |
| Jul 20, 8:18 PM EDT | Special Weather Statement | JAX | Citrus | 42 min |
| Jul 20, 8:25 PM EDT | Special Weather Statement | JAX | Bradford | 50 min |
| Jul 20, 8:31 PM EDT | Special Weather Statement | JAX | Union | 44 min |
| Jul 20, 8:58 PM EDT | Special Weather Statement | JAX | Bradford | 47 min |
| Jul 21, 5:47 PM EDT | Special Weather Statement | JAX | Suwannee | 43 min |
| Jul 21, 5:48 PM EDT | Special Weather Statement | JAX | Alachua | 42 min |
| Jul 21, 6:03 PM EDT | Special Weather Statement | JAX | Marion | 27 min |
| Jul 21, 6:26 PM EDT | Special Weather Statement | JAX | Suwannee | 34 min |
| Jul 21, 6:28 PM EDT | Special Weather Statement | JAX | Gilchrist | 47 min |
| Jul 21, 6:41 PM EDT | Severe Thunderstorm Warning | JAX | Hamilton, Suwannee | 49 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.